INTRODUCTION: In 2005, Tebbutt and colleagues (1) showed that lipid emulsion therapy provided a survival advantage in rats that received toxic doses of verapamil. Four years later, lipid emulsion was used to manage a human patient with verapamil overdose (2).
CASE PRESENTATION: A 39-year-old woman with chronic hypertension took 17 tablets of extended-release verapamil, 240 mg (total dose, 4.08 g), at 1:00 a.m. She developed dyspnea, tightness of the chest, and drowsiness and came to our emergency department at 2:32 a.m. On physical examination, she was lethargic, diaphoretic, and hypotensive; her blood pressure remained at 76/41 mm Hg despite administration of normal saline, 2 L, and a norepinephrine drip. Her heart rate remained between 71 and 91 beats/min, and her oxygen saturation was stable with the patient breathing oxygen, 2 L/min, by nasal cannula. She had equal, reactive pupils; a clear lung examination; normal heart sounds; and palpable distal pulses. Laboratory studies included a bicarbonate level of 21 mmol/L, creatinine level of 71 µmol/L (0.8 mg/dL), and calcium level of 2.10 mmol/L (8.4 mg/dL). Electrocardiogram showed a Mobitz type I second-degree atrioventricular block at 78 beats/min. Treatment included oral activated charcoal, calcium gluconate and glucagon by bolus infusion, aggressive intravenous fluids, and continued norepinephrine therapy. We admitted her to the medical intensive care unit, where we continued to administer norepinephrine for 17 hours. At 7:00 a.m. on hospital day 1, she was switched from norepinephrine to dopamine at a peak rate of 30 µg/kg per minute, but we were unable to discontinue pressor therapy. At 10:21 p.m., we administered 100 mL of lipid emulsion (Intralipid 20% [Fresenius Kabi, Bad Homburg, Germany]) intravenously over 20 minutes, followed by 0.5 mL/kg per hour of this agent for the next 8 hours. By 2:00 a.m. on hospital day 2, we were able to decrease her dopamine infusion to 15 µg/kg per minute. By 6:30 a.m. that day, we were able to discontinue dopamine therapy.
DISCUSSION: Verapamil is a nondihydropyridine calcium-channel blocker that is highly soluble in lipids (1). Animal studies and human case reports suggest that lipid emulsion therapy creates a “lipid sink” that sequesters lipophilic drugs from their sites of action and decreases the amount of free drug that is available (1-4). Delivery of chylomicrons laden with verapamil to the liver also may promote clearance of verapamil (3). We are not aware of any adverse events caused by using intravenous lipid therapy to treat overdoses of calcium-channel blockers.
CONCLUSIONS: This case, along with the other cases in the literature, suggests that lipid infusion may have therapeutic benefit for managing verapamil overdose. We believe that lipid infusion warrants further investigation.
Reference #1 Tebbutt S, Harvey M, Nicholson T, Cave GIntralipid prolongs survival in a rat model of verapamil toxicity.Acad Emerg Med2006131349pmid:16436797 Tebbutt S, Harvey M, Nicholson T, Cave G. Intralipid prolongs survival in a rat model of verapamil toxicity. Acad Emerg Med. 2006;13:134-9. [PMID: 16436797]
Reference #2 Young AC, Velez LI, Kleinschmidt KC. Intravenous fat emulsion therapy for intentional sustained-release verapamil overdose. Resuscitation. 2009;80:591-3. [PMID: 19282085
Reference #3 Arroyo AM, Kao LW. Calcium channel blocker toxicity. Pediatr Emerg Care. 2009;25:532-8. [PMID: 19687715]
DISCLOSURE: The following authors have nothing to disclose: Moutaz Al-Nabhan
No Product/Research Disclosure Information